Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Kansas City, MO

May 12, 2023Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2023, 7:57 PM CDT for Atchison County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2023, 7:57 PM CDT (00:57 UTC)
Expired
May 12, 2023, 8:30 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:06 PM CDTSevere Thunderstorm WatchSPC8 hr
May 12, 7:33 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:31 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 12, 6:31 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Fri May 12 2023

.Discussion...
Issued at 343 PM CDT FRI MAY 12 2023

Key Points:

* Severe weather possible tonight across eastern KS/northwestern
  Missouri with all modes of severe weather possible.

* Warm temperatures on Sunday may lead to additional storms on
  Saturday.

Detailed discussion...

Stacked low pressure system over southern Nebraska is expected to
lead to slowly lift northeast towards northeast Nebraska overnight.
Scattered convection has begun to develop along a dry line from York
NE to Manhattan KS.  Ahead of this boundary, rich surface moisture
with dew points near 70 degrees is leading to ML CAPE values of 2500-
3500 J/kg. Veering wind profiles leading to broad area of 0-6 km
bulk shear of 25 -35 knots. Have seen a few elevated storms develop
through the afternoon hours percolate, but have not lasted too long
as low level moisture shallows and capping inversion strengthens.

Low level speed max is expected to move into northeast
Kansas/northwestern Missouri this evening leading localized
enhancement of wind shear across northeast KS/northwest Missouri.
Expect isolated to scattered storms to develop this evening across
eastern KS/northwest Missouri after 22Z.  With adequate shear am
expecting supercells to be prevailing storm mode, favoring all types
of severe weather including tornadoes. Storm threat is expected to
continue through the evening hours with the greatest threat for
severe weather west of highway 65 and north of I-70.

Upper low is expected to continue to weaken and fill as it lifts
northeast into northern Iowa on Saturday.  Southwest flow south of
the low is expected to draw drier air into the region leading to
increased stability from west to east.  With diurnal heating, areas
east of highway 65 will become conditionally unstable on Saturday
afternoon.  While there is not necessarily a trigger in place
outside of diurnal heating, surface temperatures warming well into
the 80s may lead to isolated to scattered thunderstorms in the
afternoon and evening hours across eastern Missouri.

Shortwave dropping southeast on Sunday could lead to additional
storms across the Mississippi Valley on Sunday.  While this feature
will largely be focused east of the forecast area, weak instability
could lead to showers/weak thunderstorms across the region.

Additional shortwaves are expected to move through the Midwest
throughout the next week leading to additional scattered showers and
thunderstorms; however, cooler temperatures and and lower moisture
in northwest flow is expected to keep storms on the lighter side.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 623 PM CDT FRI MAY 12 2023

VFR conditions are expected for the TAF period. Storms are
expected to dissipate as they shift to the east and they should
not impact MCI, IXD, or MKC. Winds will remain out of the south
east through the period. STJ may be impacted by thunderstorms
around 3z tonight. Storms should clear the area by 6z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...BT
Aviation...HB
Hazardous weather outlook, May 12, 4:59 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Fri May 12 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Fri May 12 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms are expected to develop in northeast Kansas and
 northwest Missouri this afternoon and evening. A few storms may be
severe. Primary hazards include damaging winds and large hail. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms continue through the weekend. For
Saturday through Thursday, the severe weather threat is low.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:11 PM CDTSevere Thunderstorm WarningEAXHolt64 min
May 12, 8:01 PM CDTSevere Thunderstorm WarningEAXHolt44 min
May 12, 8:43 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXHolt47 min
May 12, 9:20 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt40 min
May 12, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt46 min
May 12, 9:58 PM CDTSpecial Weather StatementEAXAndrew47 min
May 12, 10:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt35 min
May 12, 10:51 PM CDTSpecial Weather StatementEAXAndrew39 min
May 12, 11:25 PM CDTSpecial Weather StatementEAXHolt35 min
May 12, 7:35 PM CDTSevere Thunderstorm WarningEAXAtchison25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.